Author + information
- Received January 17, 1983
- Revision received June 13, 1983
- Accepted June 15, 1983
- Published online November 1, 1983.
- Walter J. Paulus, MD1,
- Beverly H. Lorell, MD, FACC*,
- William E. Craig, MD,
- Joshua Wynne, MD, FACC,
- Joseph P. Murgo, MD, FACC and
- William Grossman, MD, FACC
- ↵*Present address and address for reprints: Beverly H. Lorell, MD, Cardiovascular Division, Beth Israel Hospital, 330 Brookline Avenue, Boston, Massachusetts 02215.
The calcium channel blocking agent, nifedipine, has been shown to improve indexes of left ventricular relaxation, diastolic filling and compliance in patients with hypertrophic cardiomyopathy. The mechanism of action of nifedipine on diastolic properties in patients with hypertrophic cardiomyopathy is unclear and could result from an improvement in myocardial inactivation or from systemic vasodilation and left ventricular unloading. To distinguish between these mechanisms, the effects of nifedipine and the vasodilator nitroprusside on left ventricular diastolic properties were compared in 10 patients with nonobstructive hypertrophic cardiomyopathy using simultaneous micromanometer left ventricular pressure and echocardiographic measurements.
Left ventricular peak systolic pressure was comparable during nitroprusside infusion (132 ± 38 mm Hg) and after nifedipine (132 ± 32 mm Hg). During nitroprusside infusion, the decrease in left ventricular enddiastolic pressure (22 ± 11 to 17 ± 11 mm Hg, p < 0.05) was associated with a decrease in left ventricular end-diastolic dimension. In contrast, the decrease in left ventricular end-diastolic pressure after nifedipine (22 ± 11 to 18 ± 10 mm Hg, p < 0.05) was associated with no reduction of left ventricular eand-diastolic dimensions, suggesting an increase in left ventricular distensibility. Compared with nitroprusside, nifedipine was associated with less prolongation of the left ventricular isovolumic relaxation time and less depression of the peak left ventricular posterior wall thinning rate and peak left ventricular internal dimension filling rate.
These data suggest that the effects of the calcium channel blocker, nifedipine, on diastolic mechanics in hypertrophic cardiomyopathy result not only from systemic vasodilation but also from improved cardiac muscle inactivation.
- Received January 17, 1983.
- Revision received June 13, 1983.
- Accepted June 15, 1983.
- American College of Cardiology Foundation